Herewith commences what may well prove to be a somewhat lonely season of life. I’m in the thick of the storm. The surgeries are done, I hope, but I’m still six weeks out from the I-131 internal radiation ablation. In a telephone conference today with my new lead nurse, Annie, from endocrinology, I received notice that I need to start limiting my contact with people in the public sphere because it’s flu season; and, though it’s not yet rampaging through Hawai’i, like it is in other parts of the country, the flu will soon make its annual debut here in the islands. Furthermore, she said that, when I go in for blood work in a couple of days, I also have to get a flu shot.
I argued, of course, that I didn’t believe in or want the vaccine, but she strong-armed me—yes, over the telephone—saying: “Well, the flu is coming. We’re getting lots of visitors from the mainland this time of year, your wife is a teacher, and you are a minister, so you’re already at risk. Plus, you’re going to be in and out of the clinic and the hospital, and sitting in a lot of waiting rooms, over the next couple of months. If you contract the flu, all your treatment plans go down the tank and we’ll just have to reschedule for later in the year. Your call!”
Dooouuugghhhhh!!! So, have I mentioned that I’ll be getting the flu shot in a couple of days? And then, I guess, I’ll have to try to limit having close contact with people in general for the next month or so; until I get beyond the radiation treatment and the whole body scan to follow.
This is really a bummer because I’m a fairly sociable guy and I enjoy being around people; it’s just a huge part of my life, my work, my ministry. But, all-in-all, the temporary isolation is probably a good thing, given the roller coaster hormonal ride that I’m enduring as the doctors try to regulate my blood serum leading up the radiation treatment. Right now, they’re still trying to regulate my vitamin D and calcium levels. They have taken me off calcitriol, meant to foster the uptake of calcium, because they think it is interfering with my absorption of the Liothyronine (T3)—the thyroid replacement hormone. So I’m being constantly monitored for hypocalcaemia.
At the same time, my endocrinologist doubled the dosage of liothyronine—the most potent form of thyroid hormone—to produce somewhat of a hyperthyroidism effect prior to the whole body scan. Potential symptoms include: rapid heartbeat (tachycardia); irregular heartbeat (arrhythmia) or pounding of your heart (palpitations); nervousness, anxiety and irritability; tremor—usually a fine trembling in your hands and fingers; sweating; increased sensitivity to heat; changes in bowel patterns; fatigue, muscle weakness; difficulty sleeping.
Then, two weeks before the radiation treatment, I’m told, she will take me completely off the thyroid hormone, which will plunge me into a state of hypothyroidism; and my TSH (thyroid stimulation hormone) levels, produced by the pituitary gland, will skyrocket. Symptoms will include: fatigue; increased sensitivity to cold; constipation; puffy face; hoarseness; muscle weakness; muscle aches, tenderness and stiffness; pain, stiffness or swelling in the joints; slowed heart rate; depression; impaired memory. All of this is supposed to help facilitate the cellular uptake of the radioactive iodine when they give it to me.
Worst of all, they’re forbidding the use of my beloved floticasone (Flonase), as well as Afrin and any and all other antihistamines or steroids. So now I have to go around with a swollen, sniffling, stuffy nose.
This is typically how it goes. It’s not so much the cancer itself that makes you feel like “junk,” but all the related treatment that you have to endure and the therapies you have to go through to eventually, hopefully, get better.
I feel sorry for my family and friends. After all, who wants to be around somebody like that? Not only will I not be very pleasant company, but, due to increasing levels of what they call, “brain fog,” I may not even be able to remember people’s names. It’s like getting a little taste of “old age” long before you’re due—uggg!
However, despite my terrible treatment of them, I do find myself coveting the love, support, and encouragement of family and friends. It means the world to me when people correspond, leave a text message, or just find little ways to help cheer me up. I’m leaning heavily these days on email, Facebook, and my friends in the ThyCa—Thyroid Cancer Survivors Association—online support community. I’ve got to say, I am more than a little amazed at those who want to stay informed on my progress and who take the time to check for my blog updates. I’m already finding that what Jeff Tomczek (2012) said is true:
Your relationships are about to change. All of them. Some will get stronger. They will probably not be with the people you would expect. The people you want to handle this well might not be able to for a variety of reasons. Some of the reasons will be selfish. Some of them will be entirely innocent and circumstantial. All of them will be forgivable because no one plans for cancer. Carrying bitterness or anger won’t help your recovery. Fighting for anyone to stick with you won’t cure you. Those who can, will.
It humbles me, though, and even makes me feel a little guilty, just knowing that a few friends and loved ones actually bother to whisper a little prayer for me from time-to-time. After all, it seems like we’ve all got so much on our plates these days. I know that the time and energy that we have available to give to others, even in prayer, is often pretty limited; no matter how much we may care.
I find myself not wanting to impose on anybody. Furthermore, there are so many people with dire needs far exceeding my own. It makes me feel kind of strange even just writing about my feelings—it feels too much about “me.” But I guess this, too, is just a part of the journey that all who are dealing with cancer, and similar circumstances, are forced to deal with.
So, I’ll continue to write in order to acknowledge this sojourn and, perhaps, to encourage other lonely sojourners as well. And I do give thanks that these dark days of relative isolation and chemical craziness are made significantly less lonely and endurable by the support of others and, of course, by Him:
Where can I go from Your Spirit?
Or where can I flee from Your presence?
If I ascend to heaven, You are there;
If I make my bed in Sheol, behold, You are there.
If I take the wings of the dawn,
If I dwell in the remotest part of the sea,
Even there Your hand will lead me,
And Your right hand will lay hold of me.
If I say, “Surely the darkness will overwhelm me,
And the light around me will be night,”
Even the darkness is not dark to You,
And the night is as bright as the day.
Darkness and light are alike to You.
(Psalm 139:7-12, NASB)